CLL Topics Banner: Therapies, Research and Patient Education for Chronic Lymphocytic Leukemia
CLL Topics Home Navigation Topics Alert Learning Tools About Us Feedback Feedback
Full Menu

Topics Alert

world balloon

Topics Alert Archive

Alert Number 234

FUO: Fevers of Unknown Origin

Date: May 26, 2007

When I first saw the three letter acronym FUO several years ago, I jumped to the dyslexic conclusion they were talking about alien spacecraft – you know, those mysterious lights in the night sky that many attribute to “unknown flying objects”, UFOs.

Well, FUOs (fevers of unknown origin) are equally mysterious and hard to figure out. Many CLL patients get daily recurrences of fever, sometimes lasting weeks, for no known reason. It can be quite a scary ride, especially if the fevers suddenly escalate into a dangerous mode requiring hospitalization. Their name says it all: they are of unknown origin and therefore hard to treat. How do you fight an enemy whose name is unknown? How to target therapy when we do not know what the target is? The vast majority of CLL patients die of infections of one kind or another, a secondary effect of this cancer of the immune system.

We are familiar with the concept that chemotherapy may leave us short on neutrophil counts. We also know that neutropenia can leave us vulnerable to all sorts of infections. Most researchers define neutropenia as absolute neutrophil counts (ANC) of less than 1,000, but others define neutropenia at a lower level. In any case, if your ANC tanks and your neutrophil counts are less than 1K, it is important to bring this to the attention of your doctor. But how about situations where the ANC is doing OK, with or without the help of growth factors such as Neupogen and Neulasta, and yet you are plagued by the dratted FUO? What is going on here?

The article below from the prestigious Annals of Oncology reports there is a high incidence of infections not related to neutropenia, in patients treated with Rituxan + fludarabine therapy. Their data suggests the infections (and therefore the fevers) are due to low levels of immunoglobulins. Makes sense to me. Immunoglobulins (Igs, for short) are made by plasma cells, which in turn evolve from mature B-cells. Immunoglobulins are very important in tagging infectious pathogens that find a toehold in our bodies, and by doing so, waking up the powerful complement defense system to kick into high gear. The lack of immunoglobulins in a CLL patient with no B-cell defense and compromised T-cell defenses can amount to strike three.

Now, we know Rituxan therapy (goosed-up with fludarabine) destroys all B-cells, not just the CLL B-cells. Since all mature B-cells carry the CD20 marker, there is no way of protecting the good B-cells when treating with Rituxan + fludarabine. If there are no mature B-cells, no plasma cells can be made, and therefore there will eventually be a shortage of immunoglobulins as the plasma cells die out. This is the reason why immunoglobulin levels drop relentlessly over time in CLL patients, especially if they have been through B-cell depleting therapies. My guess is that repeated treatment with Rituxan, even as single agent, will gradually deplete immunoglobulin levels, never mind the addition of fludarabine. For some reason, your risk seems to be higher if you are a female patient.

The solution for this problem? Pretty simple. Immunoglobulin levels should be monitored in all CLL patients undergoing B-cell depleting therapy (i.e., Rituxan based therapy) and if their Ig levels tank, they should be given intravenous immunoglobulins (IVIg). It is easy enough to measure Ig levels: all it takes is a blood test (typically they look for IgG, IgM and IgA, three different kinds of immunoglobulins). Getting your doctor to prescribe IVIg and getting your insurance company to pay for it are a whole different matter. Immunoglobulin products are in chronic short supply (I wonder why?), and they are very expensive to boot (this has nothing to do with OPEC). It might help you in your “negotiations” with your doctor to know that IVIg therapy is formally FDA approved therapy for CLL patients. Below is a link to an earlier article in the use of IVIg.

IVIG Benefits;
Infections - Who Is Most at Risk?;
Infectious Complications - Best Practices.

Be well,

Chaya
_____

Abstract

Ann Oncol. 2006 Sep;17(9):1424-7

High incidence of non-neutropenic infections induced by rituximab plus fludarabine and associated with hypogammaglobulinemia: a frequently unrecognized and easily treatable complication.

Cabanillas F, Liboy I, Pavia O, Rivera E.

Auxilio Mutuo Cancer Center, Hospital Auxilio Mutuo, San Juan, Puerto Rico.

BACKGROUND: Rituximab is associated with low incidence of hypogammaglobulinemia and little morbidity. Our experience with the combination of rituximab + chemotherapy suggested the opposite.
PATIENTS AND METHODS: We analyzed our experience with rituximab plus chemotherapy in 97 patients to determine: frequency and type of non-neutropenic infection (NNI); frequency and type of hypogammaglobulinemia; response to gammaglobulin therapy; and factors associated with NNI.
RESULTS: We observed 40 episodes of NNI in 19 of 97 (20%) patients. By 3 years, 43% of patients treated with rituximab + chemotherapy were projected to have developed at least one NNI. Of 19 with NNI, 15 had Ig levels studied and all 15 had hypogammaglobulinemia. Most frequently affected Ig were IgG (14 of 15) and IgM (13 of 14). IgA was usually spared (six of 14 cases affected). NNIs observed were 18 bronchitis, 16 sinusitis, four pneumonias, three otitis media, two fevers of unknown origin (FUOs) and three herpes zoster. Hospitalization was required in seven of 19. Ten received gammaglobulin infusions and all responded promptly. Gammaglobulin was given only when NNIs recurred. We examined sex, age, histology, type of rituximab-chemotherapy (fludarabine + rituximab versus other chemotherapy + rituximab) for correlation with NNI.
CONCLUSIONS: Indolent histology, female sex and fludarabine + rituximab significantly correlated with frequency of NNI but multivariate analysis picked fludarabine + rituximab followed by female gender as the only two independent variables predictive of NNI.

PMID: 16966368
_____________

 

NOTICE: This page from the Topics Alert archive was originally emailed to subscribers of Topics Alert, a free service of CLL Topics Inc. If you are not a subscriber and you wish to receive email Alerts, please register at the Topics Alert subscription page. The content of this page is intended for information only and it is NOT meant to be medical advice. Please be sure to consult and follow the advice of your doctors on all medical matters.


Go to Alert Archive Listing

You may also retrieve a different Alert,
by entering a new Alert number here
(in the range 1 to 309)

 

———

Disclaimer: The content of this website is intended for information only and is NOT meant to be medical advice. Please be sure to consult and follow the advice of your doctors on all medical matters.


Copyright Notice:

Copyright © 2002-2007 CLL Topics, Inc. All Rights Reserved.

All materials contained on this site are protected by United States copyright law and may not be reproduced, distributed, transmitted, displayed, published or broadcast without the prior written permission of CLL Topics, Inc. You may not alter or remove any trademark, copyright or other notice from copies of the content.

However, you may download and print material from CLLTopics.org exclusively for your personal, noncommercial use.

———

crest

 

GuideCompass
up arrow